News Flash

News Flash Announcements

Posted on: March 8, 2023

Dangers of Xylazine Found in Street Drugs

OPD Patch

The St. Lawrence County Public Health Department is raising awareness about increased overdoses involving Xylazine. Xylazine is a powerful veterinary sedative that is not approved for human use.

Xylazine is a non-opioid medication used as a sedative and muscle relaxant in veterinary medicine for use in horses and large animals. Although not approved for human use, Xylazine is increasingly being added to street drugs. It is often found with fentanyl (a powerful synthetic opioid). It's sometimes called tranq, tranq dope, or sleep cut, and people usually use Xylazine unknowingly when their drugs are cut with it. When combined with a substance such as fentanyl, the effect on the central nervous and respiratory systems results in heavy sedation and increased overdose risk.

Xylazine is associated with severe wounds and infections that can quickly spread or worsen.  These wounds can appear anywhere on the body, even beyond the injection site. The ulcers can take months or years to heal and may not heal without medical care. Anyone experiencing grey/blue/pale skin, numbness, tingling, if the affected area gets bigger, or you can see bone should see a medical provider immediately. The skin wounds deteriorate quickly and can be so severe that the infected body part may require amputation if left untreated.

If you think someone is overdosing:

 ● Call 911 Immediately. New York State's Good Samaritan Law allows people to call 911 without fear of getting arrested if they have a drug/alcohol overdose or witness someone overdosing. Don't run. Dial 911.

● Administer Narcan, if available.

● Try to keep the person awake and breathing.

● Lay the person on their side to prevent choking.

● Stay with the person until emergency assistance arrives.

It is important to remember that giving Narcan is critical because Xylazine is often mixed with an opioid. Xylazine is not an opioid, so sometimes administering one dose of Narcan won't reverse a deep Xylazine sedation. It may take multiple doses. You won't see the dramatic awakening common when Narcan is administered to someone who has overdosed after using an opioid. Narcan is available for free. 

For more information on how to get Narcan, visit St. Lawrence County Addiction Services at https://stlawco.org/Departments/CommunityServices.

For more information on Xylazine, please visit the National Institute on Drug Abuse website at https://nida.nih.gov/research-topics/xylazine


Please click here to read the original press release.

Facebook Twitter Email

Other News in News Flash Announcements

2024 City Council

City Council Meeting Videos

Posted on: January 4, 2021
Rock N Skate

Skating at Lockwood Arena

Posted on: February 20, 2024
Ogdensburg city 1868

2024 Sewer Bills Due

Posted on: February 20, 2024
Demolition Notice

Demolition of 30 Main Street to Begin Tuesday, February 6, 2024

Posted on: February 5, 2024 | Last Modified on: February 19, 2021
snow shoveling

2024 Winter Snow and Ice - PRESS RELEASE

Posted on: February 2, 2024
OPD Patch

Neighborhood Watch Program

Posted on: January 24, 2024
Ogdensburg city 1868

Mayor's Message Posted

Posted on: January 11, 2024
Ogdensburg city 1868

New Property Tax Billing Schedule

Posted on: December 15, 2023
OPD Patch

OPD Crime Prevention Press Release

Posted on: December 1, 2023
Oshwagatchie-River-1-1-1024x324

Waterfront Revitalization Website

Posted on: August 9, 2021
Helpful Info Pic

Helpful Community Links

Posted on: February 12, 2021
Ogdensburg city 1868

Financial Restructuring Board Report

Posted on: January 21, 2021